What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 19, 12:14 PM CST, 4 hours 8 minutes earlier. Its key messages:
- Slight Risk (Level 2/5) for large hail (2"), damaging winds (60+ mph), and a few tornadoes across eastern Minnesota and western Wisconsin this afternoon and evening.
- Rain is increasingly likely this weekend, however uncertainty remains highest with respect to areal coverage and QPF amounts. Latest trends favor highest rainfall amounts along the Minnesota/Iowa border.
- Cooler air arrives early next week with highs in the 60s. Temperatures rebound into the mid to upper 70s by late week.
Area forecast discussion, Sep 19, 12:14 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
114 PM CDT Thu Sep 19 2024
.KEY MESSAGES...
- Slight Risk (Level 2/5) for large hail (2"), damaging winds
(60+ mph), and a few tornadoes across eastern Minnesota and
western Wisconsin this afternoon and evening.
- Rain is increasingly likely this weekend, however uncertainty
remains highest with respect to areal coverage and QPF
amounts. Latest trends favor highest rainfall amounts along
the Minnesota/Iowa border.
- Cooler air arrives early next week with highs in the 60s.
Temperatures rebound into the mid to upper 70s by late week.
&&
.DISCUSSION...
Issued at 111 PM CDT Thu Sep 19 2024
The initial round of early morning convection has all but ended
across the area. Latest KMPX radar imagery captures a few lingering
storms in western Wisconsin, which are exiting to the east. Further
west, visible satellite captures a band of stratus tied to an
eastward advancing cold front. Latest surface observations depict
the front to the east of Alexandria extending south towards Redwood
Falls. The cold front is tied to a negatively tilted closed upper-
low positioned over southeastern Saskatchewan/southwestern Manitoba.
The eastward progression of the front across a region of ascent in
the exit region of the upper-low will be the focus point for
convective development later this afternoon. Data from our special
18z balloon and ACARS data from MSP airport illustrate that
destabilization is underway, however capping will inhibit
development for a little while longer.
RAP forecast guidance and SPC mesoanalysis continue to display a
favorable environment for severe weather across eastern Minnesota
and western Wisconsin, especially by September weather standards.
Strong instability (MLCAPEs 2000-3000 J/kg), steep mid-level lapse
rates (7.0-7.5 deg/km), and sufficient bulk shear (~35 knots) all
point towards an environment capable of producing severe weather.
CAMs seem to have a decent handle on how we expect the event to
unfold, though with any event a degree of uncertainty does remain.
The general idea advertised across the CAM suite is convective
initiation to the west of I-35 by mid-afternoon, with the number of
storms becoming numerous very quickly given the strong instability
and erosion of the cap. As storms intensify and are in the more
discrete or supercellular mode, the threat for large hail (2") and
potential tornadic activity will be the highest. Our concern is that
storms will be in this phase along/near the I-35 corridor and the
large population center that is the Twin Cities Metro during rush
hour. Storms are expected to develop into clusters quickly, which
introduces more uncertainty in the evolution of the event. The
linear nature of the hodograph would suggest splitting cells with
numerous storm scale interactions. The "chaotic" nature to this type
of convective environment means storm interactions could be
constructive or destructive, so the "high-end" nature of this setup
is somewhat in question. Nonetheless, forcing from the front and low-
level jet should promote growth into more linear segments and a
transition to a damaging wind threat as storms exit eastern
Minnesota and enter western Wisconsin. Forecast wind profiles remain
supportive of a QLCS tornado threat as well. The SPC has maintained
a large Slight Risk area in the latest Day 1 convective outlook,
which includes a large hatched area for significant hail (2") across
much of the Slight Risk area.
Showers and thunderstorms will move east of the area later this
evening and will be followed up by a dry Friday across the region. A
thermal ridge is progged to lift northeast out of the central Plains
Friday into Saturday and as a result our high temperature forecast
features the low 80s through Saturday. The weekend forecast puzzle
still has missing pieces, but the general trend is coming into
better context. A clipper-type wave is forecast to slide across the
northern Great Plains Saturday morning and will send a surface cold
front across the Upper Midwest. The passage of the front will re-
introduce scattered PoPs into the forecast Saturday afternoon and
evening. Cold advection behind the front will drop highs in the 60s
for Sunday, though that may not be the end of the active weather for
the weekend. Guidance swings a shortwave trough and associated
surface low across the Great Plains Sunday into Monday, with an
expansive shield of precipitation set to cut across portions of
Iowa/Wisconsin/Illinois etc. The northward extent of the
precipitation shield of greatest uncertainty, as there are wet and
dry members across the various ensembles. The best chance for heavy
QPF will likely be for locations in southern Minnesota, closer to
the surface low. After a cool start to the week, temperatures are
forecast to rebound into the 70s by mid to late week.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1245 PM CDT Thu Sep 19 2024
|Aside from a few lingering showers near (and moving away from)
KEAU and a narrow swath of MVFR ceilings over central MN
impacting KSTC, all sites start out as VFR this cycle. Mainly
VFR conditions expected thru late afternoon, then rapidly-
developing convection is expected over eastern MN late this
afternoon, sliding eastward over western WI through this
evening. TSRA with visibilities down to around 1SM will impact
most eastern WFO MPX sites, including the potential for
strong/gusty winds so have also added that mention for the
afternoon-evening thunderstorms. Behind the line, quickly
clearing skies with shifting winds are expected late this
evening through overnight tonight. There may be sufficient
moisture and calm winds at KEAU to promote ground fog close to
daybreak.
KMSP...Best timing for TSRA into MSP looks to be in the 22z-00z
timeframe, but could last as long as 01z. Will monitor radar
trends when storms develop and adjust the timing as needed. Some
storms could be severe, with strong winds, large hail and a few
tornadoes.
/OUTLOOK FOR KMSP/
SAT...VFR. Chc SHRA/TSRA. Wind SE 5-10kts becoming W.
SUN...VFR. Slight chc SHRA/MVFR. Wind NW 5-10 kts.
MON...VFR. Slight chc SHRA/MVFR. Wind NE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Strus
AVIATION...JPC
Hazardous weather outlook, Sep 19, 10:25 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1125 AM CDT Thu Sep 19 2024
MNZ044-045-051>053-059>063-066>070-075>078-083>085-091>093-
WIZ014>016-023>028-200900-
Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Nicollet-
Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
1125 AM CDT Thu Sep 19 2024
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.
.DAY ONE...This Afternoon and Tonight.
There is a Slight Risk (level 2 of 5) of severe thunderstorms
this afternoon and evening across eastern Minnesota into western
Wisconsin. The severe threats include very large hail, damaging
winds, and the possibility of a brief tornado or two.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and storms are possible over the next several
days. The chance for severe weather is low.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will likely be needed this afternoon
and evening.
MNZ041>043-047>050-054>058-064-065-073-074-082-200900-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
Brown-Watonwan-
1125 AM CDT Thu Sep 19 2024
This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.
.DAY ONE...This Afternoon and Tonight.
There is a Marginal Risk (level 1 of 5) of severe thunderstorms
this afternoon across western Minnesota. A few storms may be
severe and produce damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and storms are possible over the next several
days. The chance for severe weather is low.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Sep 19, 1:14 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
214 PM CDT Thu Sep 19 2024
MNZ093-191945-
Freeborn MN-
214 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREEBORN COUNTY
THROUGH 245 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Twin Lakes, or near Albert Lea, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albert Lea, Glenville, Emmons, London, Hollandale, Hayward, Twin
Lakes, Myrtle, and Myre Big Island State Park.
This includes the following highways...
Interstate 35 between mile markers 1 and 15.
Interstate 90 between mile markers 158 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
&&
LAT...LON 4385 9312 4384 9305 4350 9305 4350 9365
TIME...MOT...LOC 1913Z 237DEG 38KT 4358 9336
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StrusLocal storm report, Sep 19, 2:39 PM CST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail Glenville 43.58N 93.28W
09/19/2024 M0.75 Inch Freeborn MN Public
report relayed via law enforcement.
&&
JRBSpecial weather statement, Sep 19, 2:39 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Thu Sep 19 2024
MNZ077-078-085-192115-
Steele MN-Rice MN-Goodhue MN-
339 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STEELE...
SOUTHWESTERN GOODHUE AND SOUTHEASTERN RICE COUNTIES THROUGH 415 PM
CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Kenyon, or 10 miles northeast of Owatonna, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Island, Zumbrota, Kenyon, Wanamingo, Moland, Bombay, and Hader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Minnesota.
&&
LAT...LON 4420 9320 4441 9283 4420 9255 4419 9304
4410 9305
TIME...MOT...LOC 2039Z 232DEG 32KT 4418 9305
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StrusSpecial weather statement, Sep 19, 3:20 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
420 PM CDT Thu Sep 19 2024
MNZ070-077-078-192145-
Dakota MN-Rice MN-Goodhue MN-
420 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DAKOTA...WEST
CENTRAL GOODHUE AND CENTRAL RICE COUNTIES THROUGH 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dundas, or near Northfield, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Faribault, Northfield, Cannon Falls, Dundas, Stanton, Bridgewater,
Randolph, Faribault Airport, and Lake Byllesby.
This includes Interstate 35 between mile markers 59 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central, southeastern and east central Minnesota.
&&
LAT...LON 4429 9337 4437 9351 4460 9303 4445 9286
TIME...MOT...LOC 2120Z 235DEG 34KT 4440 9325
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StrusSpecial weather statement, Sep 19, 3:47 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
447 PM CDT Thu Sep 19 2024
MNZ063-070-192215-
Washington MN-Dakota MN-
447 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAKOTA AND SOUTHWESTERN
WASHINGTON COUNTIES THROUGH 515 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Farmington, or 14 miles north of Northfield, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lakeville, Apple Valley, Cottage Grove, Inver Grove Heights,
Hastings, Rosemount, Farmington, St. Paul Park, Hampton, Vermillion,
Coates, and Lakeville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota.
&&
LAT...LON 4456 9316 4465 9326 4485 9299 4467 9280
TIME...MOT...LOC 2147Z 234DEG 26KT 4466 9313
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Strus